Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Can discontinuing Lorazepam cause any side-effects?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 2487 Questions
Question
Hi.

I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex. My psychiatrist said to stay another month on lorazepam due to my high anxiety and cipralex start up side effects. I read so many horrible stories about lorazepam that now i am worried i will have bad side effects on withdrawal. Of course my doctor said i will start reducing gradually and not stop immediately, and that there will be no withdrawal effects as it is a low dose and 2 months is not a long time.

Can a specialist who knows about this please put my mind at reast?

Thank you.
Tue, 22 May 2018 in Mental Health
 
 
Answered by Dr. Ashok Kumar 34 minutes later
Brief Answer:
You are in safe hands

Detailed Answer:
Hello,
Thanks for using HealthcareMagic.

I read your query and understand your concerns.

I completely agree that there are withdrawal problems with lorazepam but the cut off time for such problems is 22 weeks or 4 months. Since you are on lorazepam for short duration and very low dose there is good chance that you will be free of withdrawal symptoms with your experienced psychiatrist.

In my opinion, the exaggerated fear of lorazepam addiction is also contributing to your problem and removal of it must help you in ongoing anxiety.

I hope this answers you.
Feel free to write back to me if you have more questions.
Thanks and regards.


Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 14 hours later
Hello and thank you for taking the time to answer my questions again. I know the fear of lorazepam is part of my anxiety. I am going to therapy beside the medical treatment, but i guess it will take some time to heal.

You have previously told me that pantoprazole raises the level of escitalopram by up to 20 %. Was wondering if that level is determined by how much pantoprazole i take. Currently i am on 40mg/day, but my doctor said he could increase it or decrease it based on my evolution.

Thank you again.
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
Higher dose likely to have more effect

Detailed Answer:
Hello,
Thanks for follow up and feedback.

My previous answer was taken from few of studies which studied effect of 40 mg of pantoprazole on serum concentration of SSRI medications.

Although I do not have data about low or high dose of pantoprazole but considering the mechanism of action for elevation of SSRI medication, it is rightly possible that higher dose will have more effects.

If you have any further query, I would be glad to help you.

In future if you wish to contact me directly, you can use the below-mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386

Thanks and regards.
Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 11 hours later
Hi.
I know that this is probably the anxiety talking, but i just want to be safe.

Is it ok if i apply some topical antibiotics cream on a red swelling i have on my foot toe? Prescribed by a dermatolog doctor.
I guess it doesn't interfere with lorazepam and cipralex?

Thank you again.
 
 
Answered by Dr. Ashok Kumar 6 hours later
Brief Answer:
Topical applications are safe to use

Detailed Answer:
Hello,
Thanks for follow up.

I think it is safe as the level of drug in plasma remains very low in case of topical applications. The chances of interaction is very low if any. Although to answer you confidently I request you to name the topical application.

Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 4 hours later
Hi

The name here is Fucidin. It had fucidic acid and hydrocortisone.

Thanks.
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
It is safe

Detailed Answer:
Hello,
Thanks for follow up.

The fusidic acid and hydrocortisone have no serious interaction with cipralex and lorazepam.

It is safe to apply topically.

Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 5 hours later
Thank you for your answer.
Can you please tell me when can I expect the initial side effect of Cipralex to go away?
I am starting week 6 now. Nausea is no longer that bad, but i still have various gastro upset.
It did get better every week, but when can i expect full relief of those side effects?
I was on 10mg previously and had no issues during that time. Can't remember how the start was.

Thank you for all the help.
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
4-12 weeks is maximum time

Detailed Answer:
Hello,
Thanks for follow up.

The initial side effect of Cipralex go away within four weeks in most cases but in same cases it may take upto 12 weeks. The time duration is suggested after the last drug dose change and not from the first day of starting treatment.

I hope this helps you.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 23 hours later
Hi again.

So sorry to bother you again. The most disturbing side effect i had, i think, is this nausea. It did start to go down but today again it was present. Do i have to be worried about it coming back? I can't vomit, as it is not that kind of nausea. It always scares me when it starts, that the pill might be doing something bad to the stomach.

Thank you again for all your patience.
 
 
Answered by Dr. Ashok Kumar 6 minutes later
Brief Answer:
Take it after food

Detailed Answer:
Hello,
Thanks for follow up.

Yes it is true that Cipralex causes nausea as side effect due to gastric irritation but the side effect is often mild severity and do not cause any serious damage. In addition the side effect is time limited and most cases report no side effect after few months of treatment.

In addition use of medication after food often helps in nausea and it is recommended to take it after one hour of food.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 8 minutes later
I usually take it around 20 min after lunch, as my doctor advised. You think it's to soon?

Also, i get burping that tastes like medicine, is this from the pill?
 
 
Answered by Dr. Ashok Kumar 11 hours later
Brief Answer:
You need to delay for one more hour

Detailed Answer:
Hello,
Thanks for folow up.

Yes it is slightly early to take cipralex and it will be better if you can delay by one more hour or least 40 minutes.

The burping which tastes like medicine is likely to be the result of medicine rather than anything else.

I hope this answers you.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Can discontinuing Lorazepam cause any side-effects? 1 hour later
Hi again.

Can you please explain what is the difference between taking it 15 min after lunch and 1h after?
Sorry if i am a pain.
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
The chances of nausea will be less

Detailed Answer:
Hello,
Thanks for follow up.

Although there is no major difference between the two practices but it is commonly observed that chances of nausea due to gastric irritation is less after one to hour of food intake. The possible mechanism is decreased contact of medication with gastric mucosa.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor